Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Huntsville, AL

May 28, 2017DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 28, 2017, 3:15 AM CDT for DeKalb County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 3:15 AM CDT (08:15 UTC)
Expired
May 28, 2017, 3:33 AM CDT
In force
18 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS54 KHUN 280815
SVRHUN
ALC049-280845-
/O.NEW.KHUN.SV.W.0101.170528T0815Z-170528T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
315 AM CDT SUN MAY 28 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern DeKalb County in northeastern Alabama...

* Until 345 AM CDT

* At 315 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Ider to Cherokee Rock Village,
  moving east at 50 mph.

  HAZARD...60 to 70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Fort Payne, Little River Canyon National Preserve, Collinsville,
  Little River Falls, Valley Head, Hammondville, Mentone, Pine Ridge,
  Desoto State Park and Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are capable of producing 
widespread wind damage across the warning area. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8591 3462 8568 3466 8554
      3453 8551
TIME...MOT...LOC 0815Z 256DEG 44KT 3462 8556 3419 8580 

HAIL...0.75IN
WIND...70MPH
 
$$

70/DD
1 follow-up statement
654 
WWUS54 KHUN 280833
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
333 AM CDT SUN MAY 28 2017

ALC049-280843-
/O.CAN.KHUN.SV.W.0101.000000T0000Z-170528T0845Z/
DeKalb AL-
333 AM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB COUNTY IS
CANCELLED...
    
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8591 3462 8568 3466 8554
      3453 8551
TIME...MOT...LOC 0830Z 256DEG 44KT 3467 8533 3424 8558 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:26 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 28, 12:26 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1226 AM CDT Sun May 28 2017

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 807 PM CDT Sat May 27 2017

Updated mainly concerning development and evolution of convection to
our north. This convection was basically along the I-40 corridor
from Jackson to south of Nashville to west of Cookeville. Even with
somewhat cooler conditions nearing dusk, very unstable conditions
continued with mixed layer and surface CAPE values in the 2000-3000
J/kg range. Also noticed lower level shear values increasing to our
north as the convection nears.

The HRRR continues a trend of bringing the showers across the area in
the 04-05Z timeframe. But looking at the current radar and storm
movement, think they will be here an hour or so earlier. Strong to
damaging wind gusts and large hail are the main threats. Higher shear
values keeps the possibility of a brief tornado in the picture too.
At this time, think the convection will affect mainly our southern
middle Tennessee and far northeast Alabama counties first, then the
remainder of the area in a NNW-SSE manner in the late evening and
overnight.

Update wise, sped up arrival of likely rain chances for our northern
areas a few hours earlier. Left temperatures and the remaining
parameters as is for now.

.SHORT TERM...(Sunday through Monday)
Issued at 250 PM CDT Sat May 27 2017

If the MCS does move through tonight much of the hires guidance has
it through the area shortly after sunrise Sunday. However, the cold
front will still be lingering off the NW and should spark another
round of convection that will drop S/SE through the area Sunday
afternoon/night. Timing again is very uncertain with the MCS
potentially limiting activity as we may be too worked over. Plus, the
main synoptic forcing with the front will be off to the NE. CAPE and
shear parameters are a bit lower on Sunday and the mid-level dry air
we have over the area today will be gone. So, the potential for
the stronger damaging winds may not be as great. But hail and some
stronger wind gusts are still possible with storms along the front.
The forecast uses more of a blend because of the lingering
uncertainty but if we don't have the MCS come through we could end up
with some severe storms on Sunday with the front.

With the front losing it's main forcing it begins to slow down as it
moves through the area Sunday into Monday. This could shift the
threat from severe to more of a heavy rain and flooding threat on
Monday. Did stick to a blend of guidance for PoPs on Monday and kept
50 to 60 PoPs for much of the area during the day. Thunderstorm
chances begin to decrease as we lose heating Monday evening. With the
increased rain chances and cloud cover temps will be a little
"cooler" on Monday compared to today and Sunday. Hoping to see some
more consistency in the guidance in the next few runs.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Sat May 27 2017

A broad upper trough remains over N. MN at 00z Monday with a cold
front that will essentially be stalled across N. AL. The upper low
remains wedged between strong high pressure over the N. Atlantic and
the N. Pacific with all the energy well to our north. Locally, a mid
level ridge anchored off the SE coast will allow short waves to ride
along it SW to NE across N. AL. Continued SW flow at the surface
will keep ushering moisture into the area as well. The upper low
finally opens up and meanders eastward on Friday. At the same time,
a weak upper low develops over the midwest and will track eastward.

What this all means is that isolated to scattered thunderstorms will
essentially stay in the forecast for the entire long term period,
Monday night through Saturday night. The highest coverages will be
in the afternoon but isolated showers/storms will probably linger
each evening. Shear is non existent most of the week so would
expected convectively induced showers and maybe a strong storm
possible each afternoon. The dynamics for the weekend look stronger
with greater instability so we'll watch that more in coming
forecasts.

Temperatures for the week will be near normal with highs in the
lower 80s and lows in the lower to mid 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun May 28 2017

Unsettled weather will continue into the overnight, as clusters of
showers and thunderstorms move in a NNW-SSE manner across the region.
Some of the storms, especially towards KMSL could become strong to
severe with strong to damaging wind gusts the main threat during the
overnight. Convection should taper off during Sunday morning as
activity moves south of the region. Given radar trends, have stronger
winds and temporary more reduced CIG/VIS values at KMSL, as the
convection nearing that terminal should miss KHSV. Conditions
otherwise should improve during the day Sunday as a more stable
atmosphere returns. Shower chances however will continue, but did not
include them in the latter hours of the TAF due to uncertainty.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 27, 6:37 PM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
637 PM CDT Sat May 27 2017

ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
637 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

More numerous thunderstorms will impact the region late this evening
and overnight. Some of these storms will be strong to severe, with
the main threats damaging wind gusts over 60 mph and large hail. A few
tornadoes cannot be ruled out within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms may still be ongoing across portions of the outlook
area Sunday morning, although the coverage should diminish during the
afternoon. Regardless of coverage, conditions may be favorable for
the redevelopment of strong to severe thunderstorms Sunday afternoon.

A slow moving cold front will bring more widespread storms Sunday
night and Monday. Although a few strong to marginally severe storms
will be possible, the greatest threat will come from locally heavy
rainfall.

The cold front is expected to stall near or just south of the
region, with generally low to moderate chances for storms continuing
through Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely tonight.

BCC

In the hours before

Local storm report, May 28, 2:04 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND DMG     1 SW MOULTON            34.47N 87.29W
05/28/2017                   LAWRENCE           AL   EMERGENCY MNGR

            TREE DOWN NEAR MARKET STREET AND BYLER ROAD.

&&
Local storm report, May 28, 2:20 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND GST     1 NNW SOUTH VINEMONT    34.25N 86.87W
05/28/2017  E78 MPH          CULLMAN            AL   TRAINED SPOTTER

            SPOTTER REPORTED DIME HAIL AND MEASURED 78
            MPH GUST NEAR VINEMONT.

&&

BCC
Local storm report, May 28, 2:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 NNE SOUTH VINEMONT    34.26N 86.85W
05/28/2017                   CULLMAN            AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE ON COUNTY ROAD 1374 IN
            THE VINEMONT AREA. TIME ESTIMATED FROM
            RADAR.

&&

BCC
Special weather statement, May 28, 2:29 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
229 AM CDT SUN MAY 28 2017

ALZ008>010-280800-
Marshall AL-De Kalb AL-Jackson AL-
229 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Section, or 9 miles south of Scottsboro, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe,
Hollywood, Powell, Grant and Section.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3445 8571 3444 8609 3443 8611 3443 8616
      3442 8629 3443 8629 3443 8628 3452 8628
      3455 8627 3459 8627 3465 8626 3472 8577
TIME...MOT...LOC 0728Z 260DEG 21KT 3454 8607

RSB
Local storm report, May 28, 2:42 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND GST     1 SE EVA                34.32N 86.74W
05/28/2017  E60 MPH          MORGAN             AL   TRAINED SPOTTER

            SPOTTER ESTIMATED 60-65 MPH GUSTS IN EVA.
            TIME ESTIMATED FROM RADAR.

&&

BCC
Local storm report, May 28, 2:57 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     1 N SOUTH VINEMONT      34.25N 86.86W
05/28/2017                   CULLMAN            AL   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 1344. TIME
            ESTIMATED FROM RADAR.

0215 AM     TSTM WND DMG     2 N SOUTH VINEMONT      34.26N 86.86W
05/28/2017                   CULLMAN            AL   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 1371. TIME
            ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:55 PM CDTSevere Thunderstorm WarningHUNJackson, Madison35 min
May 27, 10:04 PM CDTSpecial Weather StatementHUNLauderdale, Limestone26 min
May 27, 10:26 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison34 min
May 27, 10:28 PM CDTSpecial Weather StatementHUNColbert, Lauderdale, Limestone32 min
May 27, 10:56 PM CDTSpecial Weather StatementHUNJackson, Madison34 min
May 27, 11:00 PM CDTSpecial Weather StatementHUNLauderdale, Limestone30 min
May 27, 11:18 PM CDTSpecial Weather StatementHUNDeKalb, Marshall27 min
May 27, 11:37 PM CDTSpecial Weather StatementHUNMadison23 min
May 28, 12:11 AM CDTSpecial Weather StatementHUNLauderdale34 min
May 28, 12:33 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale42 min
May 28, 12:58 AM CDTSpecial Weather StatementHUNMadison32 min
May 28, 1:02 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone28 min
May 28, 1:15 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson30 min
May 28, 1:30 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence, Limestone, Morgan30 min
May 28, 1:32 AM CDTSpecial Weather StatementHUNLimestone28 min
May 28, 1:45 AM CDTSpecial Weather StatementHUNJackson30 min
May 28, 1:49 AM CDTSpecial Weather StatementHUNMarshall26 min
May 28, 1:51 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Marshall, Morgan24 min
May 28, 1:53 AM CDTSpecial Weather StatementHUNMadison37 min
May 28, 2:15 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan30 min
May 28, 2:29 AM CDTSpecial Weather StatementHUNDeKalb31 min
May 28, 2:44 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.